by Neil Bauman, Ph.D.
A lady asked:
I found on your web site a statement about Maxalt causing ataxia. Do you have any idea how long it can last?
This is one of the mysteries of ototoxic drugs—just how long an side effect will last. Some side effects only appear while you are taking the drug. Others disappear in the weeks or months following stopping the drug. In some cases, the side effects are permanent. Unfortunately, very little study is done on ototoxic side effects for most drugs, so not much is known for certain.
In the case of Rizatriptan, I have no information on whether side effects are permanent or not—only that it can cause ataxia (staggering gait) in up to 1% of the people taking it.
Typically, (if there is such a thing as “typical”), balance problems such as ataxia go away after you get used to the drug—perhaps in a couple of weeks or so, but it may never go away.
I find it interesting that you have ataxia, but have not mentioned having any of the other ototoxic side effects of Rizatriptan such as hearing loss, hyperacusis (when normal sounds are now too loud), tinnitus (ringing in the ears), dizziness, vertigo (spinning sensation) and ear pain.
Either you did not link these side effects to the Maxalt you are taking, or it just goes to show that a person may get zero, one, or more side effects. You do not have to experience them all.
If you would like more information on the ototoxicity of Rizatriptan and the 876 other drugs known to damage ears, check out Ototoxic Drugs Exposed.